Arizona, 2017

Flash Flooding and Heavy Rain in Arizona, August 1, 2017

August 1, 2017 · NWS FGZ · 3 events in 1 county or zone

Moisture over Yavapai County triggered thunderstorms in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Moisture over Yavapai County triggered thunderstorms in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:22 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 3:22 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
322 PM MST Tue Aug 1 2017

.SYNOPSIS...Active conditions will remain in place along the
Mogollon Rim and southward through the week. Drier and warmer
conditions are expected near the Utah border.

&&

.DISCUSSION...Scattered showers and thunderstorms are ongoing
this afternoon with the greatest coverage along and south of I-40.
Coverage and storm intensity will decrease after sunset with the
loss of daytime heating. A strong ridge of high pressure centered
to the northwest of the area will remain the dominant weather
feature over the next few days. This will act to suppress the most
widespread convection to the Mogollon Rim and southward with drier
and warmer conditions near the Utah border. The ridge will begin
to break down later in the week with a weak trough of low
pressure developing off the coast of California. Models indicate
this could advect drier air over northern Arizona resulting in
even less thunderstorm activity by the weekend and early next
week. Until there is some better model consistency, have
continued with the previous forecast of chance pops along the
Mogollon Rim and southward during this time frame with slight
chance elsewhere.

&&

.AVIATION...For the 00Z package...Scattered afternoon and evening
thunderstorms will continue, decreasing in coverage and intensity
after sunset. Local reductions in cig/vis possible in moderate to
heavy RA. Another round of scattered showers and thunderstorms are
forecast after 18Z Wednesday, with the greatest activity expected
along and south of the Mogollon Rim, and in the White
Mountains. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are forecast
each day, favoring areas along the Mogollon Rim and White Mountains
south into Yavapai and Gila Counties. Expect gusty winds near any
storms, and areas of moderate to locally heavy rain.

Friday through Sunday...Expect daily chances for showers and
thunderstorms across all of northern Arizona, along with near normal
temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 1, 6:13 AM MST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
613 AM MST Tue Aug 1 2017

AZZ004>018-037>040-020345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
613 AM MST Tue Aug 1 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

High pressure building over Nevada will bring east to northeast
flow back to the area today. This will cause storm activity to
decrease north of I-40, while the southern portions of the area
stay active.

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the west. This will bring activity into Yavapai, northern Gila
and western Coconino counties by the late afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A similar pattern will remain in place through at least
Wednesday. This pattern will favor the southern portions of the
area. The high pressure area begins to break down later in the
week and into the weekend, allowing activity to push back
northward.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Phoenix radar (KIWA), 145 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Yavapai

When
August 1, 7:37 PM MST to 8:00 PM MST
Where
Yavapai County, 1.68 mi WSW of Desert View to 1.3 mi S of Congress
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.191, -112.797

The river gauge at Martinez Wash rose 2.2 feet (1730 CFS) due to heavy rain upstream.

Flash Flood, Yavapai

When
August 1, 7:50 PM MST to 9:00 PM MST
Where
Yavapai County, 5.85 mi ENE of (Prc)prescott Arpt to 6.54 mi NW of Forbing Park
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.670, -112.320

The Yavapai Flood District Office reported one foot of water over area roads due to the heavy rain.

Heavy Rain, Yavapai

When
August 1, 8:50 PM MST to 10:00 PM MST
Where
Yavapai County, 5.32 mi ENE of (Prc)prescott Arpt to 2.11 mi SW of Miller Vly
Reported by
Trained Spotter
Coordinates
34.690, -112.340

Thunderstorms produced heavy rain over the Prescott area. At one point, the rainfall rate was 9.22 inches per hour! It rained 1.89 inches in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719288, 719284, 719277.